Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Phoenix, AZ

August 10, 2024La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2024, 4:40 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2024, 4:40 PM MST (23:40 UTC)
Expired
Aug 10, 2024, 7:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS55 KPSR 102340
FFWPSR
AZC012-110230-
/O.NEW.KPSR.FF.W.0041.240810T2340Z-240811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
440 PM MST Sat Aug 10 2024

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  East Central La Paz County in west central Arizona...

* Until 730 PM MST.

* At 440 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry
           washes, highways, and streets.

* Some locations that will experience flash flooding include...
  Salome, Wenden, Harcuvar, and Salome Road.

This includes the following streams and drainages...
  Centennial Wash, Salome Wash and Calcite Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3384 11378 3389 11353 3366 11334 3358 11347

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AJ
2 follow-up statements
644 
WGUS75 KPSR 110011
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
511 PM MST Sat Aug 10 2024

AZC012-110230-
/O.CON.KPSR.FF.W.0041.000000T0000Z-240811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
511 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR EAST CENTRAL LA PAZ COUNTY...

At 511 PM MST, Though storm activity has started to decrease, runoff 
will continue to produce flash flooding. Between 1 and 2 inches of 
rain have fallen.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of normally dry washes,
         highways, and streets.

Some locations that will experience flash flooding include...
  Salome, Wenden, Harcuvar, and Salome Road.

This includes the following streams and drainages...
  Centennial Wash, Salome Wash and Calcite Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3384 11378 3389 11353 3366 11334 3358 11347

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AJ
606 
WGUS75 KPSR 110230
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
730 PM MST Sat Aug 10 2024

AZC012-110240-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-240811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
730 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LA PAZ COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3384 11378 3389 11353 3366 11334 3358 11347

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:00 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 2:00 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST Sat Aug 10 2024

.SYNOPSIS...
Daily shower and thunderstorm chances will continue
through early next week, favoring the higher terrain areas of
northern, eastern, and southeastern AZ, with the best chances for
activity across the lower deserts this afternoon. By the middle
of next week, drier air will filter into the region resulting in a
significant downtrend in thunderstorm activity across the entire
region. The hottest temperatures during the next week will be
this afternoon as highs across most of the lower desert
communities approach 110 degrees. Starting on Sunday and
continuing though the first half of next week, temperatures will
cool down slightly with readings closer to normal levels.

&&

.DISCUSSION...
Convective onset has been much earlier today than yesterday.
Additionally, instability is higher and the cap is weaker.
Noontime mesoanalysis has MLCAPE values between 500-1000 J/kg with
MLCIN greater than -50 J/kg across most of southern AZ and
southeastern CA. Highest instability is being analyzed in western
Pima and southern Maricopa counties, where a weak upper level
vorticity wave is also swinging through. Robust thunderstorms
developed quickly in this area shortly after afternoon, realizing
the instability. The other area to see early storm development was
near the Kofas in La Paz County. Latest HREF keeps the best
coverage of this afternoon's thunderstorm activity generally
between the Colorado River and just west and southwest of Phoenix,
with isolated activity elsewhere. There is still uncertainty in
the chances for the Phoenix area this afternoon. Recent hi-res
model runs keep thunderstorm activity just outside of the Phoenix
area. However, a strong outflow and colliding outflows will remain
capable of generating storms in the Valley. DCAPE values are in
the 1000-1500 J/kg range, so strong to locally severe downburst
winds will be possible with any storm this afternoon and evening.
The strong downburst winds will be capable of generating localized
dense blowing dust. Moisture levels are also high enough, with
mixing ratios near 11 g/kg, to support heavy rainfall that could
lead to localized flash flooding concerns with any storms that
anchor to a location or if multiple storms hit the same area.

While most of the thunderstorm activity should dissipate after
sundown, there is support for some overnight and morning elevated
convection development in parts of south-central and southwest AZ.
The best chances for elevated convection may coincide with a low
and mid level moisture push from northern Mexico after midnight.
Overnight and morning activity typically is not too strong, but
still capable of producing wetting rains, lightning, and some
gusty winds. The synoptic setup will remain nearly the same
tomorrow through Monday with a low circulation over the Baja
Peninsula and light southeasterly flow into the southern deserts.
Following the moisture push tomorrow morning and with this
synoptic setup, there will continue to be chances for lower desert
thunderstorms and one of the two days may be an active one for the
Valley. It is difficult to say which day is more favorable to see
storms in the Phoenix metro area. Latest NBM PoPs would suggest
tomorrow, with 20-30% chances, while global models support a
vorticity wave from the south moving through south-central AZ
Monday afternoon and evening. Regardless, both days will see
MLCAPE values up to 1000-1500 J/kg and mixing ratios closer to 12
g/kg. This will support potential for strong storms, that could
briefly become severe, and storms capable of producing heavy
rainfall with the potential for localized flash flooding. Blowing
dust will remain a risk as well with any thunderstorm outflows.

.PREVIOUS DISCUSSION...
Heading towards the middle to latter of the week, a significant
pattern change is expected to occur across the western CONUS as a
polar trough is expected to move from the Pacific Northwest through
the Intermountain West Region. This will result in southwesterly
flow across the region, which will significantly scour out the
monsoonal moisture with the latest GEFS and EPS indicating mean
PWATs between the Wednesday through Friday time frame decreasing
to between 1-1.2" across south-central AZ the lower deserts to
less than one inch across the western deserts. Therefore, storm
activity is expected to be mostly absent and this is reflected in
the latest NBM guidance which shows PoPs across the lower deserts
at less than 10% with slight chances remaining across the higher
terrain areas of eastern AZ. Heading into next weekend, the
ensembles indicate that as the aforementioned polar trough moves
into the eastern half of CONUS and the subtropical high rebuilds
near Four corners region, a return to easterly flow and thus
increasing monsoonal moisture is likely, with storm chances
returning.

High temperatures today are expected to be the hottest of the next 7
days as highs across most of the lower desert communities
approach 110 degrees. Then, starting on Sunday and continuing
through early next week, temperatures are expected to slightly
cool off with readings returning back closer to normal.
Temperatures during the second half of the week may trend slightly
warmer but still remain below 110 degrees across the majority of
the region.

&&

.AVIATION...Updated at 1753Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Easterly winds shifting southerly this afternoon, similar to
yesterday. Winds will stay southerly into the evening. Scattered
showers and storms are expected to form south and west of the
Phoenix Metro this evening, so any outflows that move through the
Metro will most likely be from the south or west. Timing of these
outflows looks to be between 00-04Z this evening and may have wind
gusts up around 15-20 kt with them. Currently expecting two
distinct outflows to move into the Metro this evening, the first
being more southerly arriving between 00-02Z. The second is
expected to be more southwesterly/westerly and arriving between
03-05Z. VCTS is expected in the Metro this evening. Late tonight
winds will go back to following their typical diurnal tendencies
(light and variable at KDVT and KSDL and easterly at KIWA and
KPHX) through the overnight and morning hours tomorrow. FEW-SCT
mid and high level clouds with some BKN decks during TS activity
will continue through the TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds at KIPL will primarily be southeasterly through the TAF
period. At KBLH winds are expected to go more southerly. With
-VCSH into the early evening possible. Some occasional gusts up
 around 20 kt are also possible with nearby shower activity. We
 will also have to watch for any outflows to move through the
 terminal from nearby storm activity, any outflows will most
 likely be from the east. Look for gusty winds at KBLH by late
 morning tomorrow. FEW- SCT mid and high level clouds may become
 BKN at times tonight at KBLH.

&&

.FIRE WEATHER...
Shower and thunderstorm chances will persist into early next week,
mainly favoring the higher terrain areas of AZ, with the best
chances and coverage across the lower desert areas this afternoon
and early evening. Any thunderstorm will remain capable of
producing locally wetting rains and strong winds, with potential
for outflow winds to travel long distances and cause sudden wind
shifts. Storm activity is expected to trend downward significantly
by the middle to latter half of next week as drier air filters
into the region. Outside of the thunderstorm activity, the general
winds will continue to exhibit the typical diurnal tendencies
with the typical afternoon upslope breeziness. MinRHs will remain
somewhat elevated through early next week with values of between
20-30%, before trending lower into the 15-25% range heading
towards the middle of next week. The hottest temperatures over the
next 7 days are expected today as highs across most of the lower
desert communities approach 110 degrees. Slightly cooler temperatures
are expected starting on Sunday and will persist through the first
half of next week as readings trend closer to normal.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Lojero
AVIATION...Berislavich/95
FIRE WEATHER...Lojero/Benedict

In the hours before

Special weather statement, Aug 10, 12:30 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1230 PM MST Sat Aug 10 2024

AZZ539-559-102015-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
1230 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 115 PM
MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Ajo, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and heavy rain will create very hazardous
         driving conditions along Highway 85.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Route 85 between mile markers 10 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3284 11285 3278 11240 3250 11262 3251 11306
TIME...MOT...LOC 1928Z 118DEG 5KT 3260 11275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ
Special weather statement, Aug 10, 1:25 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST Sat Aug 10 2024

AZZ530>540-550-553-554-559-CAZ565-569-570-102315-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Northwest Pinal County-Tonopah Desert-West Pinal County-South
Mountain/Ahwatukee-Gila River Valley-Buckeye/Avondale-Parker
Valley-Gila Bend-Central La Paz-Northwest Valley-Yuma-Imperial County
Southeast-Palo Verde Valley-Chuckwalla Valley-
125 PM MST Sat Aug 10 2024

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS LA PAZ...YUMA...
MARICOPA...PINAL...SAN BERNARDINO...AND EASTERN RIVERSIDE COUNTIES...

At 119 PM MST/119 PM PDT/, radar indicated strong thunderstorms were
located over portions of Maricopa and La Paz Counties with early
storm storm development over Yuma County. Storm movement is
generally northwest at 10 mph.

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms could eventually become severe.

Wind gusts up to 50 mph and pea size hail will be possible.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 3 miles.

Locations impacted include...
Gila Bend, Buckeye, Quartzsite, Ehrenberg, Salome, Parker, Yuma,
Tacna, and Maricopa.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 129.
CA Interstate 10 between mile markers 151 and 156.
AZ Interstate 8 between mile markers 1 and 152.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 3430 11334 3400 11333 3400 11295 3312 11198
      3268 11220 3250 11220 3251 11320 3250 11333
      3244 11334 3239 11448 3249 11479 3262 11481
      3287 11449 3349 11463 3408 11469 3408 11444
      3417 11425 3431 11413 3421 11367 3431 11353
TIME...MOT...LOC 2019Z 135DEG 9KT 3270 11261

AJ
Special weather statement, Aug 10, 4:04 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Sat Aug 10 2024

AZZ548-550-551-553-102330-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-
404 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 430 PM MST...

At 404 PM MST, Doppler radar was tracking a strong thunderstorm near
Bapchule, or near Sun Lakes, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, San Tan Village Mall, Seville, Bapchule, Olberg, San
Tan Mountain Park, Sacaton, and Santan.

This includes the following highways...
AZ Interstate 10 between mile markers 165 and 181.
AZ Route 87 between mile markers 148 and 165.
AZ Route 202 between mile markers 41 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3312 11162 3301 11186 3322 11204 3333 11175
TIME...MOT...LOC 2304Z 147DEG 11KT 3315 11181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:30 PM MSTSpecial Weather StatementPSR45 min
Aug 10, 12:55 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 1:25 PM MSTSpecial Weather StatementPSRLa Paz, Maricopa, Yuma3 hr
Aug 10, 1:28 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Aug 10, 1:57 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 2:12 PM MSTSevere Thunderstorm WarningPSRLa Paz33 min
Aug 10, 2:41 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma94 min
Aug 10, 2:53 PM MSTSevere Thunderstorm WarningPSRPinal37 min
Aug 10, 3:21 PM MSTDust Storm WarningPSRLa Paz, Yuma84 min
Aug 10, 3:28 PM MSTSevere Thunderstorm WarningPSRLa Paz32 min
Aug 10, 3:42 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa25 min
Aug 10, 4:04 PM MSTSpecial Weather StatementPSRPinal26 min
Aug 10, 4:05 PM MSTAreal Flood AdvisoryPSRYuma115 min
Aug 10, 4:08 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 4:10 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Aug 10, 4:23 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma67 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.